Colorado, 2016

Tornado in Colorado, April 12, 2016

April 12, 2016 · NWS BOU · 1 event in 1 county or zone

Afternoon convection produced a brief landspout with no damage evidence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Afternoon convection produced a brief landspout with no damage evidence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 12, 9:16 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 12, 9:16 AM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1016 AM MDT TUE APR 12 2016

.UPDATE...
ISSUED AT 1016 AM MDT TUE APR 12 2016

SATELLITE AND RADAR SHOW SOME CONVECTION ALREADY BEGINNING ACROSS
THE MOUNTAINS. 12Z DENVER AND GRAND JUNCTION SOUNDINGS SHOWED
RELATIVELY STEEP LAPSE RATES ABOVE THE SURFACE BASED INVERSIONS.
WITH CONTINUED DAYTIME HEATING...SHOULD BE ABLE TO ERODE ANY CIN
BY MID TO LATE AFTERNOON AND ALLOW FOR SURFACE BASED CONVECTION.
THERE IS ALSO A COUPLE WEAK SURFACE BOUNDARIES THAT MAY HELP
CONVECTIVE DEVELOPMENT...ONE EXTENDING OFF THE PALMER DIVIDE TO
THE NORTHEAST...AND ANOTHER WEAKER ONE JUST NORTH OF THE CO/WY
BORDER. AS A RESULT...ADDED ISOLATED CONVECTION TO MOST OF THE
PLAINS LATE THIS AFTERNOON AND ALSO EXTENDED THAT CONVECTIVE
THREAT A FEW MORE HOURS INTO THE EVENING.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 330 AM MDT TUE APR 12 2016

SPLIT FLOW ALOFT NOW OVER THE ROCKY MTN REGION WITH AN UPPER RIDGE
MOVING ALONG THE NORTHERN STREAM AND A SHORTWAVE TROUGH AND CLOSED
LOW BEING CARRIED ALONG IN THE SOUTHERN BRANCH OF THE JET STREAM.
MODELS SHOW NORTHERN REACHES OF THE UPPER TROUGH PASSING OVER
COLORADO DURING THE DAY. LIFT AND MOISTURE NOT AS PLENTIFUL WITHIN
THIS PART OF THE TROUGH AS IS EVIDENT OVER NEW MEXICO CLOSER TO THE
UPPER LOW. WITH PASSAGE OF THE TROUGH SHOULD SEE A FAIRLY QUICK
START TO CONVECTION IN THE HIGH COUNTRY ONCE CONVECTIVE TEMPS ARE
REACHED...SOMETIME BETWEEN 10 AM-NOON. THE TROUGH WITH ITS BAND OF
WEAK QG ASCENT IS PROGGED TO SWING OUT OVER THE HIGH PLAINS EARLY
THIS AFTERNOON. ITS AROUND THEN THAT ISOLATED TO WIDELY SCATTERED
SHOWERS AND T-STORMS SHOULD BEGIN FORMING OVER AND ALONG THE FRONT
RANGE. AT ABOUT THE SAME TIME HI RES MODELS SHOW THE SFC TROUGH NOW
UP AGAINST THE FOOTHILLS MOVING OUT ONTO THE PLAINS AND ALIGNING SW-
TO-NE ACRS ELBERT...SERN ARAPAHOE...NRN LINCOLN AND WASHINGTON
COUNTIES...IN ABOUT THE SAME AREA WHERE PATCHY FOG AND LOW CLOUDS
FORMED IN THE PAST HOUR BECAUSE OF A RELATIVELY MOIST S-SELY UPSLOPE
FLOW. MODELS INDICATE ELEVATED THETA-E...8-9C/KM LAPSE RATES AND SFC
BASED CAPES IN THE 150-250 J/KG RANGE ALONG AND SOUTH OF THIS NEARLY
STATIONARY BOUNDARY THIS AFTERNOON. WHILE NOTHING EXTRAORDINARY...
SHOULD STILL SEE A BROKEN LINE OF HIGH BASED T-STORMS PRODUCING
MICROBURSTS AND GUSTY OUTFLOW WINDS AND NOT MUCH IN THE WAY OF
RAINFALL. SAME GOES FOR THE HIGH BASED SHOWERS/T-STORMS MOVING OFF
THE FOOTHILLS AND UP ALONG THE CHEYENNE RIDGE THIS AFTERNOON AND
EARLY EVENING.

SNOW LEVEL IN THE HIGH COUNTRY SHOULD REMAIN HIGH TODAY WITHOUT MUCH
COOLING WITH PASSAGE OF THE TROUGH. DON'T SEE IT MUCH BELOW 10K FT
DURING THE AFTERNOON. HOWEVER A FEW OF THE HEAVIER SHOWERS ROUGHLY
SOUTH OF I-70 COULD STILL LAY DOWN A QUICK INCH OR TWO OF WET SNOW.
BY EVENING...SHOULD SEE A STEADY FALL OFF IN SHOWER/T-STORM ACTIVITY
WITH THE TROUGH EXITING THE AREA AND WITH WARMING ALOFT AHEAD OF A
SHORTWAVE RIDGE MOVING IN FROM THE GREAT BASIN. HIGH TEMPS TODAY
ABOUT 10 DEG WARMER THAN YESTERDAY...WELL ABOVE THE AVERAGE FOR THE
DATE. LOWS TONIGHT ALSO QUITE MILD DUE TO THE INSULATING EFFECTS OF
MID AND HIGH-LEVEL CLOUDS FORECAST TO HANG AROUND FOR MOST OF THE
NIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 330 AM MDT TUE APR 12 2016

MAIN CONCERN WILL BE THE DEVELOPMENT OF SPRING STORM EXPECTED TO
INFLUENCE COLORADO WEATHER FROM FRIDAY THROUGH THE WEEKEND

IN THE MEANTIME FOR WEDNESDAY...COLORADO WILL BE UNDER AN
SOUTHWEST FLOW ALOFT AS THE RIDGE OF HIGH PRESSURE SHIFTS INTO
CENTRAL PLAINS. ANOTHER WARM DAY ACROSS THE PLAINS WITH READINGS
IN THE 70S AND THERE WILL BE SCATTERED SHOWERS AND A FEW STORMS IN
THE MOUNTAINS AND PALMER DIVIDE WITH MARGINAL MOISTURE AND
INSTABILITY.

FOR THURSDAY...INCREASING SOUTHWEST FLOW ALOFT AS THE
BIG LOW MOVES ONSHORE ACROSS OREGON. INCREASING SOUTHEASTERLY FLOW
AT THE SURFACE WILL BRING INCREASING MOISTURE LEVELS OVER THE
PLAINS...ESPECIALLY FOR THURSDAY NIGHT LEADING TO SCATTERED
STORMS. EXPECT A DRY LINE TO FOCUS CONVECTION WITH SURFACE BASED
CAPES OF 1000-1500 J/KG NEAR THE CO/KS BORDER AREAS. WITH THE
INCREASING MOISTURE MAY ALSO SEE AREAS OF LOW CLOUDS DEVELOPING
LATE THURSDAY NIGHT.

ON FRIDAY...THE BIG LOW DROPS SOUTHEAST SOMEWHERE INTO ARIZONA...
THOUGH THE MODELS ARE A BIT VARIED ON EXACTLY WHERE THIS WILL
HAPPEN. THE TRACK EVOLUTION THROUGH THIS WEEKEND IS ALSO
CONVOLUTED AS THE EUROPEAN MODEL TAKES THE TRACK INTO NEW MEXICO
BEFORE LIFTING IT INTO SE COLORADO ON SUNDAY. THE GFS KEEPS THE
LOW NEAR THE 4 CORNERS BUT RESULTS IN A HUGE DRY SLOT INTO EASTERN
COLORADO ON SATURDAY AND INTO SATURDAY NIGHT. SO CERTAINLY THERE
IS POTENTIALLY FOR HEAVY RAIN/SNOW IN THE CWA BUT IT IS CERTAINLY
NOT A GIVEN. TEMPERATURES LOOK GENERALLY WARM ENOUGH FOR ALL RAIN
ACROSS THE PLAINS WITH A MIX RAIN/SNOW IN THE FOOTHILLS. WILL NOT
MAKE MANY CHANGES AT THIS POINT AS THE DETAILS COULD STILL CHANGE
DRASTICALLY. THE EUROPEAN POSITION DOES NOT HAVE AS BIG A DRY
SLOT. DUE TO THE BIG RIDGE ACROSS THE EASTERN PARTS OF THE COUNTRY
THIS WILL BE A VERY SLOW MOVING CONVOLUTED MESS. SO CERTAINLY
UNSETTLED...COLDER...SHOWERY THROUGH SUNDAY AND PERHAPS EVEN
THROUGH MONDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 949 AM MDT TUE APR 12 2016

MAIN CONCERN IS SHOWER/STORM DEVELOPMENT THIS AFTERNOON INTO THE
EVENING. LATEST 12Z SOUNDINGS SUGGEST WE WILL BE UNSTABLE ENOUGH
TO SUPPORT MEDIUM TO HIGH BASED CONVECTION WITH GUSTY OUTFLOW
WINDS. THERE IS JUST ENOUGH INSTABILITY FOR A THUNDER THREAT AS
WELL...AROUND 20 PERCENT. MEANWHILE...THE PROBABILITY FOR GUSTY
OUTFLOW WINDS IS RATHER HIGH AND GREATER THAN 60 PERCENT DUE TO
THE DRIER SUBCLOUD LAYER...SO TEMPO GUSTY WINDS SEEM WARRANTED
22Z-02Z...AND POSSIBLY A BIT LATER. WINDS SHOULD TRANSITION FROM
VARIABLE TO NORMAL SOUTH/SOUTHWEST DRAINAGE WINDS OF 6-14 KNOTS BY
03Z-05Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BARJENBRUCH
SHORT TERM...BAKER
LONG TERM...ENTREKIN
AVIATION...BARJENBRUCH
Hazardous weather outlook, Apr 12, 10:04 AM MST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1104 AM MDT TUE APR 12 2016

COZ030>051-131715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1104 AM MDT TUE APR 12 2016

...POTENT STORM EXPECTED TO AFFECT COLORADO WEATHER THROUGH THE
WEEKEND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP
OVER THE MOUNTAINS AND FRONT RANGE FOOTHILLS AND SPREAD ONTO THE
PLAINS THIS AFTERNOON. STORMS IN THE HIGH COUNTRY COULD PRODUCE A
QUICK INCH OR TWO OF WET SNOW AT ELEVATIONS MAINLY ABOVE 9500
FEET. THE SHOWERS AND STORMS ON THE PLAINS WILL PRODUCE GUSTY
OUTFLOW WINDS UP TO 40 MPH...AND POSSIBLY SOME PEA SIZED HAIL.
SHOWERS AND THUNDERSTORMS SHOULD END IN MOST AREAS BY LATE
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PASSAGE OF A HIGH PRESSURE RIDGE AND SOUTHWEST FLOW PROMISES
TO BRING DRIER AND WARMER CONDITIONS TO THE AREA WEDNESDAY AND
EARLY THURSDAY. INCREASING MOISTURE LEVELS MAY BRING A CHANCE FOR
THUNDERSTORMS IN THE MOUNTAINS THURSDAY AFTERNOON AND THEN OVER
THE PLAINS THURSDAY NIGHT.

A STRONG STORM SYSTEM ORGANIZING OVER THE GREAT BASIN AT THE END
OF THE WEEK IS EXPECTED TO BEGIN IMPACTING NORTH CENTRAL AND
NORTHEAST COLORADO ON FRIDAY. THIS STORM SYSTEM WILL HAVE THE
POTENTIAL TO PRODUCE SIGNIFICANT AMOUNTS OF RAIN AND SNOW THROUGH
THE WEEKEND. AS THE SYSTEM APPROACHES ON FRIDAY...INCREASING
MOISTURE AND INSTABILITY WILL MAKE THUNDERSTORMS WITH HAIL
POSSIBLE ON THE NORTHEAST COLORADO PLAINS. SOME STORMS MAY BE
SEVERE ON FRIDAY AND AGAIN SATURDAY.

COLDER AIR WITH THE STORM SYSTEM IS EXPECTED TO ARRIVE SATURDAY
NIGHT WHICH MAY ALLOW SNOW LEVELS TO DROP ON SUNDAY. DEPENDING ON
THE EVENTUAL TRACK OF THE STORM...PRECIPITATION FROM THE STORM
SYSTEM COULD CONTINUE THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Denver radar (KFTG), 77 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Weld

When
April 12, 2:02 PM MST
Where
Weld County, 3.44 mi WSW of Lucerne
Rating
EFU
Path length
0.01 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.461, -104.740

A weak landspout formed briefly but did no damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021065.